Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Raleigh, NC

May 25, 2017Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2017, 4:06 PM EDT for Wilson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 4:06 PM EDT (20:06 UTC)
Expired
May 25, 2017, 4:30 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS52 KRAH 252006
SVRRAH
NCC195-252030-
/O.NEW.KRAH.SV.W.0075.170525T2006Z-170525T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
406 PM EDT THU MAY 25 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilson County in central North Carolina...

* Until 430 PM EDT

* At 406 PM EDT, a severe thunderstorm was located 8 miles southeast
  of Wilson, or 13 miles west of Farmville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stantonsburg and Saratoga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3558 7781 3559 7782 3559 7783 3569 7784
      3571 7769 3568 7766
TIME...MOT...LOC 2006Z 260DEG 17KT 3563 7784 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
782 
WWUS52 KRAH 252021
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
421 PM EDT THU MAY 25 2017

NCC195-252030-
/O.EXP.KRAH.SV.W.0075.000000T0000Z-170525T2030Z/
Wilson NC-
421 PM EDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY
WILL EXPIRE AT 430 PM EDT...
    
The severe thunderstorm which prompted the warning has moved east of 
Wilson county. Therefore, the warning will be allowed to expire.

LAT...LON 3558 7781 3559 7782 3559 7783 3569 7784
      3571 7769 3568 7766
TIME...MOT...LOC 2020Z 260DEG 17KT 3564 7777 

$$

mlm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:10 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 25, 1:10 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
110 PM EDT Thu May 25 2017

.SYNOPSIS...
An upper level trough will cross central NC this afternoon. Weak
high pressure will follow and extend across the southeastern U.S.
through Friday night. A warm front will develop east across the
Appalachians and become quasi-stationary across NC and VA through
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 110 PM Thursday...

A mid-upper low over western Appalachians is pivoting east southeast
this afternoon.  Cold air aloft associated with the upper low
combined with solar heating is supporting convection in central
North Carolina with small hail. Isolated stronger cells have the
potential to produce up to 1 inch diamater hail.

There will be a related conditional threat of severe hail,
particularly east of U.S. Hwy 1, where both instability and SSWly
mid level flow/bulk shear will be relatively maximized in a brief
window from 17Z-21Z. Strong to damaging straight line winds, driven
by both the background mid level flow and sub-cloud
evaporational/diabatic cooling, may also result.

After about 21Z, the passage of the trough axis will cause the mid
level flow to weaken and veer and consequently mitigate an earlier
severe threat, while small hail will remain possible through early
evening.

Lastly, mixed character precipitation (Ie. a stratiform shield of
light rain with some convective elements) will likely pivot across
the nrn piedmont as the parent mid level moist axis swings around
the base and wrn side of the upper trough; and this may result in a
few sprinkles there this evening, until the moist axis lifts away
after 03Z.

Lows tonight in the 50s, with a light but steady Swly breeze in the
MSL pressure gradient between sub-1000 mb low pressure that will be
lifting away from the Middle Atlantic coast, and incoming 1015 mb
high pressure from the nrn GOM and Gulf coast.  Ridging and drier
airmass on Friday will support clear to scattered clouds with max
temperatures 80 to 85.

&&

.SHORT TERM /Friday through Friday night/...
As of 115 AM Thursday...

The mid level low over the Northeast early Fri will continue moving
to the NE along the coast of the Canadian Maritimes through Fri
night, with its trailing trough axis lifting NE away from NC Friday
morning. Rising heights aloft and a drying/stabilizing air mass --
as agreed upon by the latest model runs -- supports plenty of
sunshine with no pops. Low level thicknesses start the day well
below normal but do start to recover in the afternoon, indicating
highs just a tad under normal, 79-84. Fast mid level winds from the
WNW Fri night will likely draw some high level moisture across the
region, and we could see a little orographic enhancement of these
high clouds, based on the forecast thermal and moisture profiles.
Expect lows of 60-64. -GIH

&&

.LONG TERM /Saturday through Wednesday/...
As of 410 AM Thursday...

Sat/Sat night: A very broad and flat anticyclonic flow will stretch
from NW Mexico across the southern Plains and mid Miss Valley to the
Mid Atlantic region, north of a weak ridge centered over the NW
Gulf, to begin the holiday weekend. At the surface, a weak and
elongated Bermuda high will extend across the Southeast states, with
a weak frontal zone to our north across VA/KY. Models show at least
one subtle wave (which may be an old MCV) tracking within this
fairly fast mid level flow across the Mid Atlantic Sat
evening/night, prompting convection chances across northern and
eastern NC late Sat but particularly Sat evening and into the night,
accompanying a weak surface low tracking along the surface front
boundary. With good model agreement on this general picture, will
ramp up pops across the north late Sat afternoon, showing a max in
the NE CWA Sat evening before decreasing slowly post-wave overnight.
Thicknesses will have rebounded back above normal, so expect highs
from the mid 80s far NW and near the VA border to the lower 90s SE.
Lows Sat night 65-70.

Sun-Mon: Starting Sun, a mid level low over W Ontario will deepen
and drop SE across the N Great Lakes, as broad troughing begins to
dig over the central and eastern CONUS. This trend from gently
anticyclonic or zonal to cyclonic flow with the trough axis to our
west indicates a moist return flow and increasing chances for mainly
afternoon/evening convection, triggered in part by weak
perturbations tracking from the W Gulf Coast northeastward across
the Carolinas. At the surface, we're likely to see a cold front
holding well to our NW, but with a weak prefrontal surface trough
extending through the Piedmont. This will likely serve as a focus
for the expected storms, with models suggesting the best coverage
during the afternoon and evening of Memorial Day (unfortunately for
many). Will go with a good chance of showers/storms each afternoon
and evening. The aforementioned cold front is expected to drop SE
into NC by late Mon, but appears likely to wash out before having
any major impact on temps, as the mid level trough axis will still
be to our west. Highs both days in the 80s to around 90 (with Sun
perhaps a degree or two hotter than Mon) with muggy lows in the 60s
to near 70.

Tue-Wed: As the mid level trough over central and eastern NOAM
broadens and shifts eastward, we should see a reinforcing front
dropping through the area, helping to bring in drier and slightly
cooler temps by mid week. Expect low shower/storm chances to be
confined to SE sections Tue, with dry weather everywhere Wed as weak
high pressure starts to build in from the W. Highs from around 80 to
the mid 80s, and lows around 60 to the mid 60s. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 110 PM Thursday...

Convection continues to intensify at 17Z from Albemarle to Chapel
Hill to Roxboro.  Isolated hail up to 1 inch diameter with stronger
cells. Convective cells moving east northeast at 25 knots and will
pass through RDU vicinity 1745-1830Z. Afternoon solar heating will
support additional convection mainly northern half of area as an
upper level trough and associated very cold temperatures aloft pivot
northeastward across the forecast area.

Outlook: At least a couple of clusters of showers and storms, some
strong to severe, and with gusty outflow winds surging well away
from them, will return to portions of central and/or northern NC for
Sat afternoon through Sunday. The approach and stall of a couple of
cold fronts east of the Appalachians may result in a band of MVFR
ceilings over central NC Mon night, and also a small chance of
diurnal convection both Mon and Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/Franklin
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...MWS/Franklin
Hazardous weather outlook, May 25, 3:41 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
341 PM EDT Thu May 25 2017

NCZ007>011-023>028-040>043-075>078-085-086-088-089-261945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
341 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

While small hail will accompany any scattered thunderstorm this
afternoon, the most intense storms will be capable of producing hail
up to the size of golf balls and perhaps a few strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly for hail reports
through sunset.

NCZ021-022-038-039-073-074-083-084-261945-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
341 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

While small hail will accompany any scattered thunderstorm this
afternoon, the most intense storms will be capable of producing hail
up to the size of quarters and perhaps a few strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly for hail reports
through sunset.

In the hours before

Local storm report, May 25, 2:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 NW PURNELL            36.05N  78.62W
05/25/2017  E0.25 INCH       GRANVILLE          NC   SOCIAL MEDIA

            REPORT OF PEA TO DIME SIZE HAIL NEAR WAKE AND GRANVILLE
            COUNTY LINE.

&&

EVENT NUMBER RAH1700547

TDH
Local storm report, May 25, 3:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             LOUISBURG               36.10N  78.30W
05/25/2017  M0.25 INCH       FRANKLIN           NC   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL IN LOUISBURG.

&&

EVENT NUMBER RAH1700548

TDH
Special weather statement, May 25, 3:14 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
314 PM EDT THU MAY 25 2017

NCZ011-027-028-042-043-078-252015-
Edgecombe NC-Johnston NC-Nash NC-Halifax NC-Wayne NC-Wilson NC-
314 PM EDT THU MAY 25 2017

...Showers and strong thunderstorms stretching from near Roanoke
Rapids southwest along the I95 corridor will affect portions of
Edgecombe...east central Johnston...Nash...Halifax...northern Wayne
and Wilson Counties until 415 PM EDT...

At 311 PM EDT, Doppler radar was tracking showers and strong
thunderstorms from Roanoke Rapids southwest to near Goldsboro,
moving east at 40 mph.

Pea size hail and wind gusts up to 40 mph have been reported from
stronger storms. Be prepared to move indoors as these storms pass.

Locations impacted include...
Rocky Mount, Tarboro, Wilson, Scotland Neck, Elm City, Fremont,
Micro, Enfield, Princeville and Sharpsburg.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3580 7747 3557 7782
      3543 7783 3540 7781 3548 7829 3630 7755
      3632 7744 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1911Z 273DEG 34KT 3572 7784

13
Local storm report, May 25, 3:34 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             10 SE LOUISBURG         36.00N  78.17W
05/25/2017  M0.25 INCH       FRANKLIN           NC   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL 10 MILES SE OF
            LOUISBURG.

&&

EVENT NUMBER RAH1700549

TDH
Local storm report, May 25, 3:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             BUNN                    35.96N 78.25W
05/25/2017  E0.88 INCH       FRANKLIN           NC   PUBLIC

            DIME TO NICKEL SIZE HAIL.

&&

SEC
Local storm report, May 25, 3:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 ENE BUNN              35.97N 78.20W
05/25/2017  E1.00 INCH       FRANKLIN           NC   PUBLIC

            QUARTER SIZED HAIL AT THE CAMPGROUND AT LAKE
            ROYALE. HAIL LASTED FOR 14 MINUTES AND IS
            COVERING THE GROUND.

&&

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:46 AM EDTSpecial Weather StatementRAHSampson29 min
May 25, 1:03 AM EDTSpecial Weather StatementRAHAnson57 min
May 25, 1:36 AM EDTSpecial Weather StatementRAHAlamance24 min
May 25, 1:45 AM EDTSpecial Weather StatementRAHAnson, Richmond30 min
May 25, 1:48 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond42 min
May 25, 2:17 AM EDTSpecial Weather StatementRAHMoore, Richmond28 min
May 25, 2:36 AM EDTSpecial Weather StatementRAHChatham, Lee24 min
May 25, 3:17 AM EDTSpecial Weather StatementRAHCumberland, Durham, Granville, Harnett, Wake28 min
May 25, 10:52 AM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph68 min
May 25, 12:10 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange, Person80 min
May 25, 12:38 PM EDTSpecial Weather StatementRAHRandolph67 min
May 25, 12:50 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person40 min
May 25, 1:41 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Randolph, Stanly79 min
May 25, 1:53 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance67 min
May 25, 2:26 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Harnett, Johnston, Nash64 min
May 25, 2:44 PM EDTSpecial Weather StatementRAHChatham, Lee, Moore46 min
May 25, 3:14 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson61 min
May 25, 3:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash47 min
May 25, 4:15 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash45 min
May 25, 4:37 PM EDTSpecial Weather StatementRAHEdgecombe53 min
May 25, 4:38 PM EDTSpecial Weather StatementRAHVance52 min
May 25, 4:42 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson37 min
May 25, 4:45 PM EDTSpecial Weather StatementRAHGranville45 min
May 25, 5:33 PM EDTSpecial Weather StatementRAHGranville42 min
May 25, 5:35 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance21 min
May 25, 5:37 PM EDTSpecial Weather StatementRAHHalifax, Vance, Warren68 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.